Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 53, NWS Honolulu, HI

November 7, 2013Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 7, 2013, 7:24 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 7, 2013, 7:24 PM HST (05:24 UTC)
Expired
Nov 7, 2013, 10:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 93 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 5.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2013-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2013-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

458 
WGHW50 PHFO 080524
FFWHFO
HIC003-080815-
/O.NEW.PHFO.FF.W.0053.131108T0524Z-131108T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
724 PM HST THU NOV 7 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1015 PM HST

* AT 718 PM HST...RADAR SHOWED HEAVY RAIN NEAR WAIKANE AND OTHER 
  PORTIONS ALONG THE KOOLAU MOUNTAINS. THE STREAM GAGE ON THE 
  WAIKANE STREAM HAS RISEN ABOVE 5 FEET...AND RADAR ESTIMATES 
  RAINFALL RATES IN EXCESS OF 2.5 INCHES PER HOUR IN THE HEAVIEST 
  SHOWERS. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KAAAWA...WAIAHOLE...PUNALUU...LAIE...KAHUKU AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1015 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2168 15805 2172 15794 2144 15778 2138 15787

$$
1 follow-up statement
979 
WGHW70 PHFO 080731
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
931 PM HST THU NOV 7 2013

HIC003-080740-
/O.CAN.PHFO.FF.W.0053.000000T0000Z-131108T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
931 PM HST THU NOV 7 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED 
OVER THE KOOLAU MOUNTAINS...THUS THE FLASH FLOOD WARNING IS 
CANCELLED. 

LAT...LON 2168 15805 2172 15794 2144 15778 2138 15787

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 7, 4:00 PM HST, 3 hours 24 minutes earlier.

Area forecast discussion, Nov 7, 4:00 PM HST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST THU NOV 7 2013

.SYNOPSIS...
TRADE WINDS WILL SLOWLY BUILD BACK ON FRIDAY THEN QUICKLY STRENGTHEN
ON SATURDAY NIGHT INTO SUNDAY IN CONJUNCTION WITH AN APPROACHING
COLD FRONT NORTH OF THE STATE. THE FRONT WILL PRODUCE PERSISTENT
SHOWERS WITH POTENTIALLY HEAVY RAIN ACROSS THE STATE MAINLY ON
SUNDAY. A LONGWAVE TROUGH WILL SET UP NORTH OF THE STATE BEGINNING
TUESDAY NIGHT WHICH MAY BRING ANOTHER ROUND OF PERSISTENT RAIN OVER
MAUI AND THE BIG ISLAND.

&&

.DISCUSSION...
WATER VAPOR SATELLITE IMAGERY INDICATES AN UPPER LEVEL LOW CENTERED
ABOUT 275 MILES NORTH OF KAUAI AND MOVING SLOWLY TO THE WEST. AN 80
MPH SUBTROPICAL JET STREAM LIES ALONG THE SOUTHERN PORTION OF THE
LOW AND CONTINUES TO PRODUCE SCATTERED CIRRUS CLOUDS OVER HAWAII.
THE UPPER LOW IS EXPECTED TO LIFT NORTHEAST ON FRIDAY AND BECOME
ENGULFED IN A DEEPER UPPER TROUGH NORTHEAST OF THE STATE THIS
WEEKEND...BUT EXPECT THE HIGH CLOUDS TO CONTINUE OVER THE NEXT
COUPLE OF DAYS.

AT THE SURFACE...A TROUGH LOCATED OVER KAUAI IS PROVIDING LIGHT EAST
TO SOUTHEAST BACKGROUND FLOW. THE SEA BREEZES BROUGHT IN A FEW HEAVY
SHOWERS ACROSS KAUAI AND OAHU THIS AFTERNOON...BUT THESE SHOULD
DISPERSE TONIGHT WITH THE LAND BREEZES. OVERALL WE ARE EXPECTING A
DRIER TREND TONIGHT.

TRADE WINDS SHOULD SLOWLY BUILD BACK IN FRIDAY. SOME LEEWARD AREAS
WILL STILL GET AFTERNOON SEA BREEZES...CLOUDS AND SHOWERS. THERE IS
ALSO A CHANCE FOR LOCALLY HEAVY RAIN FRIDAY AFTERNOON FOR THE
SMALLER ISLANDS. IF THE TRADES COME BACK EARLY TOMORROW THIS WILL
SUPPRESS THE HEAVY RAIN CHANCES.

THE TRADE WINDS WILL RETURN BY FRIDAY NIGHT...AND WILL SIGNIFICANTLY
STRENGTHEN ON SATURDAY NIGHT. THIS IS DUE TO AN APPROACHING COLD
FRONT FROM THE NORTH AND STRONG SURFACE HIGH BEHIND IT. THE TIGHT
PRESSURE GRADIENT ACROSS THE STATE MAY BRING WIND ADVISORY
CONDITIONS BY SUNDAY CONTINUING INTO MONDAY. THE STRONGEST WINDS
WILL BE FOCUSED OVER KAUAI...OAHU AND MOLOKAI.

RAIN WILL ALSO RAMP SATURDAY NIGHT BEGINNING WITH KAUAI AND
SPREADING SOUTHWARD. THE FRONT WILL PRODUCE PERSISTENT SHOWERS WITH
POTENTIALLY HEAVY RAIN ACROSS THE STATE MAINLY ON SUNDAY AND SUNDAY
NIGHT. THE STRONG TO NEAR GALE TRADE WINDS WILL BLOW MOST OF THE
SHOWERS ONTO LEEWARD SIDES OF THE SMALLER ISLANDS. BOTH THE GFS AND
ECMWF BRING THE FRONT PAST THE BIG ISLAND MONDAY NIGHT. THE UPPER
TROUGH TO OUR NORTHEAST SHOULD STAY FAR ENOUGH AWAY THIS
WEEKEND...SO NOT EXPECTING A THUNDERSTORM THREAT FOR NOW. THE HIGH
AMOUNTS OF AVAILABLE MOISTURE WILL MAKE RAINFALL THE BIGGEST ISSUE.

TRADE WINDS WILL QUICKLY DROP OFF ON TUESDAY AND REMAIN LIGHT INTO
WEDNESDAY. MODELS SHOW ANOTHER COLD UPPER TROUGH SETTING UP
NORTHWEST OF THE STATE DURING THE MIDDLE OF NEXT WEEK... WHICH WILL
LIKELY BRING A SECOND ROUND OF PERSISTENT RAIN OVER MAUI AND THE BIG
ISLAND.

&&

.AVIATION...
A JET STREAM MAY PRODUCE TURB FROM FL300-FL400...SO AIRMET TANGO
WILL REMAIN POSTED UNTIL FURTHER NOTICE.

CLOUDS AND SHOWERS FROM AFTERNOON CONVECTION WILL DISSIPATE THIS
EVENING. VFR CONDITIONS WILL PREVAIL LATER TONIGHT EXCEPT FOR
LOCALIZED MVFR CEILINGS AND VISIBILITIES ON THE WINDWARD SIDE OF THE
BIG ISLAND.

&&

.MARINE...
MODERATE SHORT-PERIOD SWELLS FROM THE NORTHWEST AND NORTH WILL
LOWER THROUGH FRIDAY. THE NORTHWEST SWELL WILL REINFORCE FRIDAY
NIGHT WITH A LONG-PERIOD AND CONTINUE THROUGH THE WEEKEND. THE
NORTH SWELL WILL SWING AROUND THE NORTHEAST...INCREASING SATURDAY
NIGHT THROUGH THE FIRST PART OF NEXT WEEK.

A WEAK SURFACE TROUGH ACROSS THE WESTERN END OF THE STATE IS
RESULTING IN LIGHT EAST TO SOUTHEAST WINDS WHICH WILL CONTINUE INTO
FRIDAY. TRADE WINDS WILL QUICKLY BUILD SATURDAY AND SATURDAY NIGHT
IN RESPONSE TO AN APPROACHING FRONT AND STRONG HIGH PRESSURE SYSTEM
BEHIND IT. ON SUNDAY AND MONDAY...GALE FORCE WINDS WILL BE POSSIBLE
IN THE CHANNELS...PARTICULARLY ACROSS THE WESTERN HALF OF THE STATE.
AT A MINIMUM...SMALL CRAFT ADVISORY CONDITIONS WILL BE FELT ACROSS
ALL COASTAL WATERS. THE TRADE WINDS SHOULD QUICKLY TAPER OFF MONDAY
NIGHT AND TUESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 2:12 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 7, 5:02 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Nov 8, 12:51 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Nov 8, 1:50 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.